Alert archive / Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 10, 2012, 10:59 PM EDT for City of Covington, Virginia. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2012, 10:59 PM EDT (02:59 UTC)
- Expired
- Jul 11, 2012, 12:00 AM EDT
- In force
- 61 min
- Issued by
- NWS Blacksburg, VA
County City of Covington, VA
The radar
The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 3.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
500
WWUS81 KRNK 110259
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1059 PM EDT TUE JUL 10 2012
VAZ019-020-110400-
ALLEGHANY VA-BATH VA-
1059 PM EDT TUE JUL 10 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ALLEGHANY AND SOUTHERN
BATH COUNTIES THROUGH MIDNIGHT...
AT 1057 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF HOT SPRINGS...MOVING SOUTHWEST AT 20 MPH.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR NATURAL WELL AROUND 1105 PM.
LAT...LON 3807 7982 3792 7970 3777 7996 3793 8009
3797 8003
$$
RABWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 10, 9:39 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 10, 9:39 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 939 PM EDT TUE JUL 10 2012 .SYNOPSIS... A STATIONARY FRONT ACROSS NORTH CAROLINA WILL HELP FOCUS SHOWERS AND THUNDERSTORMS ALONG AND TO THE NORTH OF IT THROUGH TONIGHT. THIS BOUNDARY WILL BEGIN TO DISSIPATE BY MID OR LATE WEEK BUT RESIDUAL MOISTURE COMBINED WITH HEATING AND UPPER LEVEL DISTURBANCES WILL KEEP THE THREAT OF SHOWERS AND STORMS AROUND. && .NEAR TERM /THROUGH WEDNESDAY/... AS OF 935 PM EDT TUESDAY... WEAK FRONTAL BOUNDARY REMAINS TO OUR SOUTH ACROSS THE CAROLINAS TONIGHT AND EXPECTED TO PUSH FURTHER SOUTH ON WEDNESDAY. BEST INSTABILITY LOCATED ACROSS THE SOUTHWEST PORTION OF CWA TONIGHT. THIS EVENING 8PM/00Z RNK SOUNDING SHOWED A PWAT AT 1.25 INCHES AND AN EAST TO NORTHEAST FLOW. WITH A 0-6 KM AVG WIND AT 322 DEGREES AND 4 KNOTS...SLOW MOVING THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINS. A BROAD UPPER TROUGH ACROSS THE NORTHEAST WILL ALLOW A SERIES OF UPPER AIR DISTURBANCES TO MOVE ACROSS THE REGION. ONE SHORTWAVE WILL MOVE ACROSS NORTHWEST NORTH CAROLINA BY MORNING AND COMBINE WITH THE EAST TO NORTHEAST FLOW TO RESULT IN SHOWERS AND A FEW THUNDERSTORMS OVERNIGHT IN WEDNESDAY MORNING. PLACED THE HIGHEST POPS ACROSS THE SOUTHWEST. LOW TEMPERATURES OVERNIGHT WILL DROP INTO THE LOWER 60S IN THE MOUNTAINS TO AROUND 70 DEGREES IN THE SOUTHEAST. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE WEDNESDAY. BOUNDARIES COMBINED WITH WEAK UPSLOPE FLOW SHOULD ENHANCED LIFT BY WEDNESDAY AFTERNOON. SOME OF THE THUNDERSTORMS CONTAIN LOCALLY HEAVY RAINS. HIGHS WEDNESDAY WILL RANGE FROM THE MID 70S IN THE MOUNTAINS TO THE MID 80S IN THE PIEDMONT. AS OF 640 PM EDT TUESDAY... ADJUSTED TEMPERATURES ACCORDING TO LATEST TRENDS. DECREASED POPS ACROSS THE NORTH. KEPT THE HIGHER POPS ACROSS THE SOUTHWEST PORTIONS OF CWA THIS EVENING. AS OF 315 PM EDT TUESDAY... WEAK FRONT REMAINS JUST SOUTH OF THE CWA ATTM WHERE THE LATEST SPC MESO-ANALYSIS INDICATES DEEPER INSTABILITY ALONG A LEADING OUTFLOW IN NRN NORTH CAROLINA. HOWEVER STILL HAVE SOME HIGHER LOW LEVEL THETA-E NORTH OF THE FRONT AND WHERE SOME BREAKS HAVE OCCURRED SEEING SOME POP UP CONVECTION. EXPECT THIS OVERALL TREND TO CONTINUE WITH THE BEST WEAK CONVERGENCE AND HIGHER POPS OVER THE SW COUNTIES INTO EARLY THIS EVENING. MODELS THEN SWING ANOTHER S/W UP ALONG THE BAND OF DEEPER MOISTURE SEEN IN WATER VAPOR AND ACROSS NW NORTH CAROLINA BY MORNING. THIS COMBO WITH MORE EASTERLY FLOW SHOULD ACT TO BRING ANOTHER ROUND OF SHRA/TSRA INTO THE SW OVERNIGHT...WITH SOME OF THIS COVERAGE PERHAPS SWINGING UP TO NEAR THE HIGHWAY 460 CORRIDOR BY MORNING. THUS HANGING ON TO LIKELY POPS SW WITH MOSTLY CHANCE ELSW OVERNIGHT. COULD STILL BE SOME HEAVY RAINERS GIVEN MOIST PWATS AND POTENTIAL BACK BUILDING SIMILAR TO LAST NIGHT BUT CONFIDENCE LOWER. TEMPS A BIT LOWER OVERNIGHT BEHIND THE FRONT WITH MOST IN THE 60S BUT STILL RATHER MUGGY. FRONT SINKS A BIT FARTHER SOUTH WEDNESDAY WHILE WEAK INVERTED TYPE TROFFINESS LINGERS OVER THE WEST AIDED BY WEAK UPSLOPE FLOW AROUND THE WEAK BUBBLE HIGH OVER EASTERN VA. THIS SHOULD PUT THE BEST LIFT OVER THE WEST WITH ANOTHER ROUND OF SHRA POSSIBLE FAR SW EARLY...THEN SCATTERED COVERAGE LATER ON WITH SOME HEATING. DID TRIM BACK ON LIKELY POPS AND TSRA OVER THE EAST WHERE LOOKS LIKE WILL HAVE WEAK LOW LEVEL SUBSIDENCE UNDER THE RIDGE...OTRW CLOUDS EARLY ESPCLY SOUTH/WEST TO PC LATER ON. DEEPER CONVECTION AGAIN MOSTLY FAR SOUTH AND WEST BUT MORE HEAVY RAIN NATURE THAN SEVERE AT THIS POINT. STAYED CLOSER TO THE COOLER MET MOS FOR HIGHS SINCE EXPECTING MORE CLOUDS TO FILL IN AGAIN AND ENHANCED IF SHRA ARE A BIT FARTHER NORTH. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... AS OF 300 PM EDT TUESDAY... STATIONARY FRONT NOW SOUTH OF THE REGION WILL BE MOVING BACK NORTH INTO THE REGION NEAR THE END OF THE WEEK AS A WARM FRONT. THIS WILL COMBINE WITH HIGH PRESSURE OVER THE UPPER MIDDLE ATLANTIC WHICH WILL PRODUCE EASTERLY FLOW ALONG THE SPINE OF THE APPALACHIANS AND ALLOW PRECIPITATION TO SPREAD BACK INTO THE CWA. CLOUDS AND UPSLOPE FLOW WILL KEEP TEMPS ONLY IN THE 70S AT MOST LOCATIONS. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 300 PM EDT TUESDAY... TEMPS WARM AGAIN AS AN UPPER RIDGE STRENGTHENS OFF THE CAROLINA COAST AND THE BOUNDARY MOVES NORTH OF OUR REGION TO THE GREAT LAKES. TEMPS WILL WARM AGAIN AS H85 TEMPS MOVE TO NEAR +20C. INSTEAD OF UPSLOPE/EASTERLY FLOW GENERATING PRECIP...INSTABILITY AT THE END OF THE WEEKEND INTO EARLY NEXT WEEK WILL BE RESPONSIBLE FOR MORE PULSE TYPE THUNDERSTORMS. && .AVIATION /02Z WEDNESDAY THROUGH SUNDAY/... AS OF 800 PM EDT TUESDAY... FRONTAL BOUNDARY REMAINS STALLED ACROSS THE SOUTHERN PART OF THE CWA. MEANWHILE...NORTHEAST FLOW BRINGING IN MARITIME AIR FROM THE EAST...WHILE FAIRLY MOIST...PSEUDO TROPICAL AIR REMAINS ACROSS NC AND POINTS SOUTH OF THE FRONT. THE FRONT HAS GONE JUST ABOUT FAR SOUTH AS IT WILL GO...AND IT EXPECTED TO STALL ACROSS NORTHERN NC THROUGH THE TAF VALID PERIOD BEFORE RETURNING NORTH BY THE WEEKEND. A BROAD UPPER TROUGH ACROSS THE NE U.S. WILL KEEP A SERIES OF WEAK DISTURBANCES PASSING ACROSS THE REGION. THE MOST SIGNIFICANT OF THESE SHOULD SPREAD SHRA AND ISOLD TSRA BACK ACROSS THE CWA FROM THE SOUTH WED MORNING AND INTO THE DAY WED. AT THIS POINT...IT APPEARS THAT WIDESPREAD -SHRA CAN BE EXPECTED WED ANYTIME AFTER DAYBREAK FROM SOUTH TO NORTH. ISOLD TSRA CANNOT BE RULED OUT FOR DANVILLE DURING THE DAYTIME HEATING...BUT TSRA FURTHER NORTH APPEARS UNLIKELY AT THIS TIME...WITH PRECIPITATION FURTHER NORTH EXPECTED TO BE MORE STRATIFORM. OVERALL...EXPECTING VFR TO AS WORST MVFR CIGS OVERNIGHT/WED...WITH THE EXCEPTION OF LATE NIGHT/EARLY MORNING LOCALIZED FOG AREAS...WHERE IFR CIGS MAY DEVELOP. THIS WOULD BE PRIMARILY FOR LWB. VSBYS GENERALLY VFR...EXCEPT MVFR IN SHRA ACTIVITY WED...AND LOCALLY IFR IN AREAS OF EARLY MORNING GROUND FOG. WINDS REMAINING GENERALLY ENE-ESE THROUGH THE TAF VALID PERIOD...WITH MORE CHAOTIC WINDS ACROSS WV WEST OF THE ALLEGHANYS. AS OF 150 PM EDT TUESDAY... EXTENDED AVIATION DISCUSSION... THE FRONT IS FORECAST TO SINK SLOWLY SOUTHWARD TOMORROW BUT CHANCES FOR SCATTERED PRECIPITATION WILL CONTINUE INTO POSSIBLY THURSDAY WITH CORRESPONDING REDUCTIONS IN CIGS/VSBYS. THE FRONT COULD LIFT BACK TOWARD THE NORTH BY THE WEEKEND WHICH WOULD AGAIN INCREASE POPS AND AFFECT FLIGHT CONDITIONS. && .EQUIPMENT... N0AA ALL HAZARDS RADIO HINTON TRANSMITTER WAS STILL OFF THE AIR DUE TO COMMERCIAL POWER NOT REACHING THE SITE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/PC/SK NEAR TERM...JH/KK SHORT TERM...KM LONG TERM...KM AVIATION...PC/SK EQUIPMENT...
Hazardous weather outlook, Jul 10, 9:43 PM EDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 943 PM EDT TUE JUL 10 2012 NCZ001-002-018-VAZ007-009-010-012-015-016-WVZ042-043-045-120145- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-CARROLL- MERCER-SUMMERS-GREENBRIER- 943 PM EDT TUE JUL 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. SHOWERS AND EMBEDDED THUNDERSTORMS MAY PRODUCE HEAVY RAIN AT TIMES TONIGHT...WITH ISOLATED MINOR FLOODING POSSIBLE...MAINLY IN LOW LYING SPOTS AND POOR DRAINAGE AREAS...WITH PONDING OF WATER ON ROADWAYS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ011-013-014-017>020-022>024-WVZ044-120145- GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-MONROE- 943 PM EDT TUE JUL 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ033>035-044>047-058-059-120145- FRANKLIN-BEDFORD-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 943 PM EDT TUE JUL 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ032-043-120145- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY- 943 PM EDT TUE JUL 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 10, 8:40 PM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
840 PM EDT TUE JUL 10 2012
WVZ045-110145-
GREENBRIER WV-
840 PM EDT TUE JUL 10 2012
...A STRONG THUNDERSTORM WILL AFFECT WESTERN GREENBRIER COUNTY...
AT 837 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER RUPERT...
MOVING WEST AT 5 MPH.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR RUPERT AROUND 845 PM AND RAINELLE AROUND 930
PM.
LAT...LON 3798 8049 3782 8053 3786 8079 3787 8080
3788 8076 3794 8081 3795 8081 3798 8078
3799 8079 3803 8080
RABSpecial weather statement, Jul 10, 10:59 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1059 PM EDT TUE JUL 10 2012
VAZ019-020-110400-
ALLEGHANY VA-BATH VA-
1059 PM EDT TUE JUL 10 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ALLEGHANY AND SOUTHERN
BATH COUNTIES THROUGH MIDNIGHT...
AT 1057 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF HOT SPRINGS...MOVING SOUTHWEST AT 20 MPH.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR NATURAL WELL AROUND 1105 PM.
LAT...LON 3807 7982 3792 7970 3777 7996 3793 8009
3797 8003
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 1:04 PM EDT | Flash Flood Watch | RNK | Grayson, Smyth, Tazewell | 9 hr |
| Jul 11, 4:16 PM EDT | Special Weather Statement | RNK | Halifax, City of Danville, City of Martinsville | 59 min |
| Jul 11, 4:58 PM EDT | Special Weather Statement | RNK | Pittsylvania | 32 min |
| Jul 11, 5:52 PM EDT | Special Weather Statement | RNK | Franklin, Henry, Patrick, City of Martinsville | 53 min |
| Jul 11, 1:13 PM EDT | Areal Flood Advisory | RNK | Ashe, Watauga | 6 hr |
| Jul 10, 8:40 PM EDT | Special Weather Statement | RNK | Greenbrier | 65 min |
| Jul 10, 9:33 PM EDT | Areal Flood Advisory | RNK | Greenbrier | 117 min |
Nearby
Special Weather Statements in Virginia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.